Alert archive / South Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 24, NWS Wilmington, NC

June 25, 2023Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 25, 2023, 7:59 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jun 26, 2023, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2023, 7:59 PM EDT (23:59 UTC)
In effect from
Jun 26, 2023, 6:00 AM EDT
Expired
Jun 26, 2023, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 12.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WHUS42 KILM 252359
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
759 PM EDT Sun Jun 25 2023

NCZ106-108-SCZ054-056-261000-
/O.NEW.KILM.BH.S.0024.230626T1000Z-230627T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
759 PM EDT Sun Jun 25 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-261000-
/O.NEW.KILM.RP.S.0012.230626T1000Z-230627T0000Z/
Coastal Brunswick-
759 PM EDT Sun Jun 25 2023

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH
MONDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
218 
WHUS42 KILM 260855
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
455 AM EDT Mon Jun 26 2023

SCZ054-270000-
/O.CAN.KILM.BH.S.0024.230626T1000Z-230627T0000Z/
/O.EXA.KILM.RP.S.0012.230626T1000Z-230627T0000Z/
Coastal Horry-
455 AM EDT Mon Jun 26 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Horry County north of Myrtle Beach.

* WHEN...Through this evening, especially late today.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

NCZ106-108-SCZ056-270000-
/O.CON.KILM.BH.S.0024.230626T1000Z-230627T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
455 AM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ110-270000-
/O.CON.KILM.RP.S.0012.230626T1000Z-230627T0000Z/
Coastal Brunswick-
455 AM EDT Mon Jun 26 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening, especially late today.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

ABW
513 
WHUS42 KILM 262358
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
758 PM EDT Mon Jun 26 2023

NCZ110-271030-
/O.EXP.KILM.RP.S.0012.000000T0000Z-230627T0000Z/
/O.NEW.KILM.RP.S.0013.230627T1000Z-230628T0000Z/
Coastal Brunswick-
758 PM EDT Mon Jun 26 2023

...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT TUESDAY THROUGH
TUESDAY EVENING...
...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...From 6 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

NCZ106-108-SCZ056-270100-
/O.EXP.KILM.BH.S.0024.000000T0000Z-230627T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
758 PM EDT Mon Jun 26 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

SCZ054-270100-
/O.EXP.KILM.RP.S.0012.000000T0000Z-230627T0000Z/
Coastal Horry-
758 PM EDT Mon Jun 26 2023

...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 7:26 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 25, 7:26 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
726 PM EDT Sun Jun 25 2023

.SYNOPSIS...
Strong thunderstorms are expected late in the day Monday. Much
more isolated storms are then slated for Tuesday.  Dry and
seasonably warm weather is expected for the middle of the week,
but humidity will increase by Friday as southerly winds develop.

&&

.UPDATE...
Little updates made with the temps but otherwise forecast seems
on track.

&&

.NEAR TERM /THROUGH MONDAY/...
Isolated showers and possibly a thunderstorm will continue near the
sea breeze until about sundown.  An impulse moving in from eastern
TN may bring a few showers to western areas around midnight before
dissipating as the atmosphere stabilizes overnight.  Much of Monday
will be fairly nice.  Isolated showers and storms are possible in
unstable air Monday afternoon before main action arrives to western
areas late in the day.  Lows tonight will fall to the low to mid 70s
with highs Monday in the upper 80s to lower 90s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Confidence is increasing for an active severe weather episode Monday
night, though some minor timing differences remain in model
guidance. SPC continues to have the entire area in SLGT (level 2 of
5) but the Enhanced/30% wind isopleth is right up against northern
counties. Given the relatively low amplitude aloft the faster
solutions are likely more accurate. Assuming this is the case, right
at 00Z severe storms may be entering the CWA from the west, the
entire line translating offshore just a few hours thereafter, but we
will continue to show relatively high POPs along the coast in the 6-
12Z time frame in deference to some of the slower guidance like the
WRF. The tornado threat is relatively minimized by a shallow surface-
based stable layer but ample deep layer stability persists through
the event. Much of this instability is still strong in the hail
growth zone, and some mid level dry air will foster a wind threat.
These two factors combined could also lead to some impressive
lightning production. Storm motion will only be about 25 kts
torrential downpours are possible but training will be minimal
keeping any flooding concerns to a minimum.

Another round of storms expected Tuesday afternoon as another
shortwave crosses overhead, models continuing to favor the Cape Fear
region. SPC indicating a marginal threat for severe weather.
Temperatures will run close to normal through the period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mid level ridge builds to our west early in the period brining a dry
NW flow locally and near normal temperatures. A rain-free forecast
can no longer be maintained beginning on Friday as the ridge
weakens and SW flow in the low levels deepens available moisture,
but overall rain chances capped at 20 as mesoscale processes seem
the only forcing. The exception may be Saturday when a weak
shortwave may come through in the NW flow but confidence a little
low that far out in time.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Predominantly VFR through the 00Z TAF period. MVFR VSBYs
possible again at inland terminals tonight. Isolated showers and
storms are possible around the coastal terminals in the early
morning hours with rain chances and gusty wind speeds looking
to increase through the end of the period as a front approaches
the area. Severe weather is possible with this system, and near
the end of the period strong storms could be developing just
west of the area, forecast to move to the east over all
terminals into the night.

Extended Outlook...Thunderstorms and gusty winds continue
through Monday night with MVFR/IFR conditions possible. VFR
should prevail Tuesday into Friday.

&&

.MARINE...
Through Monday: Expect SW winds of 15 KT or less tonight will
increase to 15 to 20 KT Monday. Seas will run 3 to 4 FT with 5
footers possible late Monday.

Monday night through Friday...Southwesterly flow will be pretty
locked in for much of the period. This will be not only caused by
the Bermuda High but also a nearly stationary low in the Great
Lakes. An upper low and prefrontal trough will tighten this flow
Monday night and borderline Advisory conditions may develop. This
boundary finally pushes through Tuesday night into Wednesday leading
to much lighter winds that will veer to westerly and then NW on
Thursday. The boundary washes out as Thursday progresses allowing SW
flow to return with speeds still capped at 10kt. Friday should
feature a more typical SW flow regime in the 10-15kt range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 4 PM Monday to 7 AM EDT Tuesday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...LEW
NEAR TERM...31
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...LEW
MARINE...ILM
Hazardous weather outlook, Jun 25, 7:08 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
708 PM EDT Sun Jun 25 2023

AMZ250-252-254-256-262315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
708 PM EDT Sun Jun 25 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are possible through Monday night.
Thunderstorms could become severe Monday night with strong winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
262315-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
708 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms Monday night could become severe with damaging winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-262315-
Coastal Brunswick-
708 PM EDT Sun Jun 25 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The risk of rip currents at the beaches may be high Monday and
perhaps into Tuesday as well.

Thunderstorms Monday night could become severe with damaging winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-SCZ054-056-262315-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
708 PM EDT Sun Jun 25 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

lew

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:59 PM EDTRip Current StatementILMHorry24 hr
Jun 25, 7:04 PM EDTSmall Craft AdvisoryILM36 hr

Nearby

Beach Hazards Statements in South Carolina, 2023Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.